β-Lactam drugs (penicillins, amoxicillin, and cephalosporins) account for 42.6% of all severe drug-induced anaphylaxis. In this review, we focus on clinically significant immunologic cross-reactivity in patients with confirmed penicillin allergy to cephalosporins, and the structural involvement of the R1 and R2 chemical side chains of the cephalosporins causing IgE-mediated cross-reactivity with penicillin and other cephalosporins. Skin tests predict IgE-mediated reactions and showed cross-reactivity between penicillins and early generation cephalosporins that shared side chains, but confirmatory challenge data are lacking. Later-generation cephalosporins, which have distinct side chains, do not have any skin test cross-reactivity with penicillin/amoxicillin. There is debate as to the involvement of R2 side chains as the antigenic determinants that cause IgE-mediated hypersensitivity with various cephalosporins. Avoidance of cephalosporins, when they are the drug of choice in a penicillin-allergic individual, results in significant morbidity that outweighs the low risk of anaphylaxis. We conclude that there is ample evidence to allow the safe use of cephalosporins in patients with isolated confirmed penicillin or amoxicillin allergy.
Keywords: Anaphylaxis; Cephalosporin; Penicillin; β-Lactam allergy.
Copyright © 2017 American Academy of Allergy, Asthma & Immunology. Published by Elsevier Inc. All rights reserved.